Geographic Tongue

Geographic tongue is a condition that causes harmless tongue patches which resemble smooth red islands. This condition results from the loss of tiny hair-like projections (papillae) on the tongue's surface. The papillae loss appears as smooth red patches of various shapes and sizes. This condition does not require any medical treatment. However, the doctor might recommend over-the-counter pain relievers, mouth rinses with anesthetics, and antihistamine mouth rinses to reduce discomfort.

Recently Answered Questions Recently Answered Questions

All the answers published in this website are written by Verified medical doctors, therapists and health experts. The Content has been moderated by iCliniq medical review team before publication. Post your medical clarifications on iCliniq by choosing the right specialty and get them answered. Your medical queries will be answered 24/7 by top doctors from iCliniq.

What causes tongue scar?

Query: Hello doctor, A small scar appeared on my tongue with no pain or burning sensation. I tried vitamin supplement, but that has no effect. Now, it has increased to a greater extent. Please help.  Read Full »


Dr. Mehak Agarwal

Answer: Hi, Welcome to icliniq.com. You seem to have a condition called geographic tongue, which is self-limiting. There is no exact cause of the disease, but stress can cause this. I suggest you use Benzydamine mouthwash in concentrated form and continue multivitamin for months. Please let ...  Read Full »

I have episodes of patchy tongue. What could it be?

Query: Hello doctor, I am having episodes of patchy tongue for the past three years. It is not painful. But it looks obnoxious. What could it be? Kindly help. Thanks.  Read Full »


Dr. Muzaffer Hussain Parray

Answer: Hi, Welcome to icliniq.com. For better diagnosis, I need some more information; Does the patch appear in the same region of the tongue or does it migrate from one portion to another? Do you feel any burning sensation with hot or spicy foods? Do you have any habits like tobacco chewing or any u...  Read Full »

Can prolonged use of proton pump inhibitors cause loss of papillae on the tongue?

Query: Hi doctor,Part of my tongue seems to have lost some papillae. I have attached some pictures. Is this something to worry about? I take Nexium 40 mg daily. Kindly give your opinion.  Read Full »


Dr. Krishna Swaroop Achanta

Answer: Hi, Welcome to icliniq.com. I have seen the images attached (attachments removed to protect the patient's identity). The tongue will definitely be affected by tobacco usage or by drinking wine (alcohol consumption in any form will have an impact). Also, Nexium (Esomeprazole) 40 mg is used f...  Read Full »

What does the pink patch on my tongue indicate?

Query: Hi doctor,I have a pink patch on my tongue. It has been there a week or so, and my general practitioner recommended Nystatin two days ago, but this has not worked. Should I be worried?  Read Full »


Dr. Krishna Swaroop Achanta

Answer: Hello, Welcome to icliniq.com. It looks like the infection is probably fungal (attachment removed to protect the patient's identity) in origin. In certain cases of tongue inflammation, it will take more time to resolve, or it may also be possible for the infection not to resolve if it is not f...  Read Full »

What is the recurrent spot that keeps coming on my tongue?

Query: Hi doctor, I have a spot that keeps on coming on my tongue. I have consulted an ENT specialist and I need a second opinion. The doctor was not able to diagnose it. I am worried. Please suggest.   Read Full »


Dr. Sandeep Shrestha

Answer: Hi, Welcome to icliniq.com. As per the picture, (attachment removed to protect patient identity) the most probable diagnosis is geographic tongue. The most common cause is vitamin deficiency. You can take a multivitamin tablet once a day for two months.   Read Full »

How to treat a painful tongue with bumps and patches?

Query: Hello doctor, I am 31 years old. A few months ago, I seemed to catch a virus where I had to force myself to eat for weeks because I had no appetite. After my appetite came back, I had a patchy tongue (geographic tongue). It hurt on the right side randomly and still does to this day, unfortunately. ...  Read Full »


Dr. Nasir

Answer: Hello, Welcome to icliniq.com. It would be really helpful if you send the picture of your tongue along with picture of the teeth. Kindly send the picture of the tongue (few months back when it started if you have) because you said it has changed a little. I will try my best to help you out.  Read Full »

My tongue has purple spots, which get irritated while I eat spicy food. Why?

Query: Hi doctor, I have got purple spots on my tongue, which gets highly irritated when I eat spicy food. It is there for the past seven months and has increased in size. I have vitamin B complex supplements for the past three months.  Read Full »


Dr. Mousam Chattopadhyay

Answer: Hello, Welcome to icliniq.com. I went through your query and the attached image (attachment removed to protect patient identity). I am very sorry for the discomfort. As a Specialist, I am here to help you. Lesions on the tongue are sometimes widespread, and sometimes they need serious attention....  Read Full »

How to treat Schamberg's disease?

Query: Hi doctor, I have Schamberg's disease, dry skin on face, ears, scalp, and mustache, redness on face, steroid induced erythema, geographic tongue, and fissured tongue. Please help.  Read Full »


Dr. Sampada Avinash Thakare

Answer: Hi, Welcome to icliniq.com. Schamberg's disease is a progressive pigmentary dermatosis which basically involves lower legs. Have you consulted a dermatologist earlier? Please send images of body parts involved and revert back. Also, are there any associated symptoms?  Read Full »

What are the ulcers that come and go in different sites inside mouth?

Query: Hello doctor, I have something in my mouth on my tongue. Sometimes it is inside my cheeks as well. It comes and goes in different spots.  Read Full »


Dr. Mohammed Osama Aboborda

Answer: Hello, Welcome to icliniq.com. Mostly these things are fungal ulcers. Repeated attacks means low immunity which appears after emotional and psychological stress. Are these ulcers painful or tender for foods and drinks? Do you have reflux? Do you have psychological stress? Anyway until answering my...  Read Full »

Why does my tongue have a white and yellow coating?

Query: Hello doctor, I was wondering why my tongue has a white and yellow coating? Do I have a yeast overgrowth? If so, when I take antimicrobial or anti-fungal herbs, it gets worse as well as when I take garlic or oregano, it gets worse which makes me think it is not a candida overgrowth. In fact when I ...  Read Full »


Dr. Vinay Kumar

Answer: Hi, Welcome to icliniq.com. I have noted your concerns. Having had treated similarly presenting patients at my practice, I want to tell you that it is not a cause of worry. Most often this condition is seen in individuals who have a geographical tongue, or as an early sign of jaundice or some oth...  Read Full »

ask-doctor-img Ask a Doctor Online

* Your first query consult is free!

Search for a Health Issue



Disclaimer: No content published on this website is intended to be a substitute for professional medical diagnosis, advice or treatment by a trained physician. Seek advice from your physician or other qualified healthcare providers with questions you may have regarding your symptoms and medical condition for a complete medical diagnosis. Do not delay or disregard seeking professional medical advice because of something you have read on this website. Read our Editorial Process to know how we create content for health articles and queries.